A forum specifically for patients only to use (e.g. newly diagnosed, recovering from surgery, having chemotherapy or patients in follow up).

Moderator: volmod

freezer34
Posts: 1
Joined: Tue Aug 20, 2013 12:59 pm

side effects creon

Postby freezer34 » Sat Aug 24, 2013 6:56 pm

I posted a new post last week on this subject but I can't find the posts or the replies so I will start again.I stated that I was diagnosed with pancreatic cancer that had spread to my liver and I was prescribed creon 40k and morphine plus steroids to give me an appetite.I was told to take 2 capsules with a main meal and 1 with a snack.I had attacks of diarrhoea so I decided to vary the doses by at first taking no creon whereupon I got agnising stomach cramps.Realising the importance of enzymes I started taking the creon again at the usual dosage.I got a few attacks of diarrhoea but nothing compares to what happened on Thursday 22/8.At 6pm I got an attack of diarrhoea that lasted until 400 am.Friday.Icounted the number of times i went to the toilet but I lost count at between 30 and 40! yes 30-40 I phoned my GP but I don't think that he believed me, he sent me some Dioralyte and some laxatives! I have a witness,my son who was panicking he's 39 and is not easily scared.has anyone had an episode like this?

J_T
Posts: 954
Joined: Sun Mar 24, 2013 8:15 am

Re: side effects creon

Postby J_T » Sat Aug 24, 2013 7:30 pm

Hi, no experience but 2x 40'000 sounds a lot for one meal. Saying that I hear you can't overdose on creon but sometging is clearly amiss.

I strongly advise you to either phone or email the nurses on this site for advice. I sent some sample meals and they gave me an appropiate dose for my husband to take.

Unfortunately I dont think they will be available until Tuesday.

Goodluck
Julia

PCUK Nurse Dianne
Posts: 286
Joined: Tue Aug 14, 2012 3:29 pm

Re: side effects creon

Postby PCUK Nurse Dianne » Tue Aug 27, 2013 4:12 pm

Hi Freezer34,

thanks for your post. I am sorry to hear of your diagnosis and also to hear of your upset last week. There is so much information about Creon that is not adequately passed on, and more than I could post here on the forum. Please feel free to be in contact to the support line and we can guide you through this (support@pancreaticcancer.org.uk or 020 35357099). 2 x 40,000 units it not too much for a big meal, and of course it is very individual to each patient, and also on how much and what you are eating. Most meals will require at least 40,000 units, however if you are only having small amounts frequently still, 80,000 units may be too much.

Creon comes in 3 different strengths: 10,000, 25,000 and 40,000 units, so a combination of these given on prescription is often much more helpful than just one strength. We usually recommend starting of on a lower dose until your appetite improves and you are taking bigger meals. Please feel free to be in touch, and we can review what you are eating at present and guide you to the amounts that will be better for you.

Abdominal cramps are often related to the lack of enzyme. Also, long standing constipation can lead to issues with diarrhoea, (often called constipation with overflow) that I can discuss and explain if needs be.
Please feel free to be in contact.

Kind regards,

Dianne
Support Team

LindaH
Posts: 186
Joined: Tue Jan 15, 2013 8:12 pm

Re: side effects creon

Postby LindaH » Thu Aug 29, 2013 9:32 am

Hi,

My dealings with Creon may help, so I'll tell you what my experiences are / were.

I was having terrible problems with diarrhoea when I came out of hospital with the knowledge I had a tumour in my Pancreas, so I went to see my GP who gave me Creon. Like you, if I went to the loo 20 times in one day, that would have been a good day.

I started taking the 25000 dose with breakfast - which is cereal and fruit and a slice of toast.
25000 with lunch - which would probably of been a meat sandwich, yogurt and a cake.
25000 with evening meal - which is usually meat and two veg and a pudding of something.
So, total for the day 75000. It wasn't enough.

I was still having problems with the runs, but now I had it down to maybe half the time spent in the bathroom, which was at the time; my library.

Breakfast was okay, but with the lunch and evening meal I increased my Creon dose and Woo Hoo I'd cracked the diarrhoea. With me, it was malabsorption.

The problem at the minute for me now was -(I say was, because thanks to Jeni & Dianne the double duo who help me with anything and everything)- wind and bloating so, the ladies are in the throws of sorting me out yet again with Creon. I am increasing my dose and making a note of what I eat with how much Creon I take and yet again the ladies are right advising me to increase my dose, because to date *touch wood* it seems to be working.

I don't know if this will help, but at least I can say, I know exactly what you are going through....been there.

I sincerely hope you are cured soon, there's nothing worse than stomach problems with everything else we have to deal with.

It really is a case of you cannot over dose on Creon....okay, you maybe go to the loo two or three times a day, but at least it is solid.

take care

Linda

Edwina
Posts: 5
Joined: Sun Aug 25, 2013 9:06 am

Re: side effects creon

Postby Edwina » Wed Sep 25, 2013 12:34 pm

Hello All,

This is my first post, though I came close to posting when I read the opening message on this thread. My husband at that time had worked his way up to 2x40,000 units of Creon with a meal and 40,000 with a glass of milk or snack. Since the days following his operation in June, his main problem has been vomiting after and during eating, though this has improved enormously. However, he has never been more than seven clear days before he vomits again, usually in the evening, after a bloated feeling and lots of nasty belching. Until recently he had no bowel problems.

At our latest visit to the dietician, ten days ago, she suggested 3x40,000 per meal, with extras for rich desserts, etc, to combat the bloating and improve digestion. We had a false start with two bouts of vomiting followed by three days of diarrhoea, but then last Friday he suddenly picked up, started enjoying his food and wanting more. He ate good sized meals. No bloating, not much wind and a general feeling of having turned a corner. So I wanted to post a good news message.

But yesterday he felt rather bloated after his afternoon glass of milk, and was sick with his meal. (yet another Tuesday evening! We have never yet had a Tuesday evening without being sick). Wind during the night, and nasty diarrhoea a few times this morning. It begins to feel like a weekly pattern. Every time we think we have cracked it, there is a set back.

I don't want him to lose any more weight. I don't want him to be uncomfortable. And I want him to be able to get out and about again. Best of all, I would like him to be able to eat in public.

Any suggestions?

suef
Posts: 103
Joined: Fri Jun 25, 2010 1:58 pm

Re: side effects creon

Postby suef » Wed Sep 25, 2013 2:05 pm

Dear All,

A couple of points:

I find that since my Whipple I cannot digest milk. It leads to an immediate trip to the loo and it just goes straight through me. So I don't drink milk at all. I very occasionally have a plain yoghourt or a bit of cheese but dairy seems not to agree with me.

I am now on Creon 40,000, changed recently. When I was on Creon 25,000 I took 15-20 a day, typically 3 with breakfast, 1 with a snack, 5 with lunch, 6 for evening meal. It depends on what I am eating, I take more when I (occasionally) have a rich dessert. In my experience sticky toffee pudding is a recipe for disaster but I do have it sometimes if I know I will be near a loo!

I eat simple food: steamed fish & veg, lots of fruit, porridge (made with oats & water), plain biscuits.

I also drink LOTS of water, just ordinary tap water. I don't drink any alcohol at all and just 1 or 2 cups of coffee a day.

It might all sound very boring but it enables me to lead a full, active and energetic life so I think it is worth it!

Good luck!

SueF

Edwina
Posts: 5
Joined: Sun Aug 25, 2013 9:06 am

Re: side effects creon

Postby Edwina » Wed Sep 25, 2013 3:18 pm

Hello again, all!

Thank you, SueF for your post, and for posting so quickly. Your reply is definitely helpful to me and my husband. I feel we're gradually piecing the jig-saw together. He has porridge for breakfast every day - quite a large portion, enriched with Ensure-plus and skimmed milk powder. Never seems to have any problems with this. So that ties up with what you say.

The recent bloating seems to have happened after drinking milk in the afternoon, so perhaps that ties up also. I have also stopped trying to sneak butter in to enrich his diet. I began to wonder if it was making things worse. He has never been able to tolerate cheese.

And his problem seems to build up in the course of the day, which agrees with your pattern of taking more Creon with the later meals.

He loves fruit, but seems to be struggling to get the taste for green veg back again. Perhaps that will come. He is slightly awkward to cater for anyway, because he deeply dislikes fish and pasta. As far as alcohol is concerned, he practically stopped drinking when he became diabetic a few years back, and has not fancied anything alcoholic since he first became ill last January.

On the whole I suspect my husband will finally settle with something rather like your own good, plain diet, so it is nice to hear how successful this has been for you. I shall now read him your response, and see if he agrees.

Thank you so much.
Edwina